Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 112, NWS La Crosse, WI

September 12, 2019Allamakee County, Clayton County, Iowa; Crawford County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 12, 2019, 6:16 PM CDT for Allamakee County, Clayton County, Iowa; Crawford County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2019, 6:16 PM CDT (23:16 UTC)
Expired
Sep 12, 2019, 6:43 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allamakee County, IA, Clayton County, IA, Crawford County, WI

The radar

The La Crosse radar (KARX), 82 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 2:19 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS53 KARX 122316
SVRARX
IAC005-043-WIC023-130000-
/O.NEW.KARX.SV.W.0112.190912T2316Z-190913T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
616 PM CDT Thu Sep 12 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  North central Clayton County in northeastern Iowa...
  Southeastern Allamakee County in northeastern Iowa...
  Western Crawford County in southwestern Wisconsin...

* Until 700 PM CDT.

* At 615 PM CDT, a severe thunderstorm was located near Farmersburg,
  or 8 miles west of Prairie Du Chien, moving north at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. Strong wind gusts to around 60 mph were 
           also reported in Clayton Center around 6 PM.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  McGregor around 620 PM CDT.
  Prairie Du Chien and Marquette around 625 PM CDT.
  Harpers Ferry around 640 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads A 52 And X 52, Highway 35 And County D, Spook Cave Campground,
Waterville, Giard, Watson and National.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4293 9141 4334 9129 4333 9095 4292 9119
TIME...MOT...LOC 2315Z 201DEG 32KT 4301 9130 

HAIL...<.75IN
WIND...60MPH
 
$$

Lawrence
2 follow-up statements
444 
WWUS53 KARX 122331
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
631 PM CDT Thu Sep 12 2019

IAC005-043-WIC023-130000-
/O.CON.KARX.SV.W.0112.000000T0000Z-190913T0000Z/
Clayton IA-Allamakee IA-Crawford WI-
631 PM CDT Thu Sep 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL CLAYTON...SOUTHEASTERN ALLAMAKEE AND WESTERN
CRAWFORD COUNTIES...

At 631 PM CDT, a severe thunderstorm was located near Harpers Ferry,
or 8 miles northwest of Prairie Du Chien, moving north at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Prairie Du Chien, McGregor, Marquette, Harpers Ferry, Ferryville, 
Waterville, Lynxville, Highway 35 And County D, Spook Cave 
Campground, Giard, Watson, Pikes Peak State Park, Effigy Mounds, 
Andy Mountain Campground, Oak Ridge, Froelich, Dalby, Yellow River 
State Forest and Thompson Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4299 9137 4334 9129 4333 9095 4299 9116
TIME...MOT...LOC 2331Z 201DEG 32KT 4314 9123 

HAIL...<.75IN
WIND...60MPH
 
$$

Lawrence
490 
WWUS53 KARX 122343
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
643 PM CDT Thu Sep 12 2019

IAC005-043-WIC023-122352-
/O.CAN.KARX.SV.W.0112.000000T0000Z-190913T0000Z/
Clayton IA-Allamakee IA-Crawford WI-
643 PM CDT Thu Sep 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLAYTON...
SOUTHEASTERN ALLAMAKEE AND WESTERN CRAWFORD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds up 
to 50 mph and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa and southwestern Wisconsin.

LAT...LON 4299 9137 4334 9129 4333 9095 4299 9116
TIME...MOT...LOC 2341Z 201DEG 32KT 4324 9118 

$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 6:05 PM CDT, 11 minutes earlier.

Area forecast discussion, Sep 12, 6:05 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
605 PM CDT Thu Sep 12 2019

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019

At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa.  A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front.  The one ingredient which
is missing is the lack of steep low level lapse rates.

Once in the warm sector, the deep shear weakens.  However, there is
30 to 40 knots of 0-3km shear.  As a result, the threat will quickly
transition to damaging winds.  In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.

With the speed of this line, the threat for flash flooding is
minimizing.  However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019

Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.

Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 605 PM CDT Thu Sep 12 2019

Cigs: mostly mvfr early this evening as storms work through...then
should see a few hour period of improvement/scattering out of this
low deck (per satellite imagery-model RH). Expecting MVFR cigs to
return toward 12z as cloud shield on the backside of the departing
upper level low works back in. These lower cigs are likely to hang
around into Fri evening with clearing overnight.

WX/vsby: shra/ts will continue to track across KRST/KLSE through
about 02-04z this evening with related vsby restrictions. Not
anticipating any impacts after that.

Winds:  southeast to south wind tonight will become westerly with
passage of cold front Fri morning. Winds will be on the increase
along with higher gusts. Winds will then lighten up for the night
time hours.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
     053>055-061.

     Flash Flood Watch through Friday morning for WIZ017-029-034-
     042>044.

MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Rieck
Hazardous weather outlook, Sep 12, 12:03 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1203 PM CDT Thu Sep 12 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 1 AM Friday

Strong to severe storms will be possible between 2 PM and 9 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes.  Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ034-042>044-131715-
Jackson-Monroe-Juneau-Adams-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Strong to severe storms will be possible between 5 PM and 11 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-131715-
Taylor-Clark-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Storms are expected this afternoon and tonight. Gusty winds and very
heavy rainfall could accompany these storms. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible on Saturday night. Lightning will
be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Sep 12, 5:34 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HEAVY RAIN       ST. ANSGAR              43.38N 92.92W
09/12/2019  M3.97 INCH       MITCHELL           IA   CO-OP OBSERVER

&&

SHEA
Local storm report, Sep 12, 5:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HEAVY RAIN       8 W CHATFIELD           43.84N 92.35W
09/12/2019  M3.10 INCH       FILLMORE           MN   AMATEUR RADIO

&&

SHEA
Local storm report, Sep 12, 5:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TORNADO          3 SSE OSSIAN            43.11N 91.74W
09/12/2019                   WINNESHIEK         IA   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGE ABOUT 2.5 MILES SOUTH SOUTHEAST
            OF OSSIAN

&&

SHEA
Local storm report, Sep 12, 5:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     FLOOD            ROSE CREEK              43.60N 92.83W
09/12/2019                   MOWER              MN   BROADCAST MEDIA

            WATER OVER ROAD IN VARIOUS SPOTS

&&

SHEA
Local storm report, Sep 12, 5:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLOOD            LA CROSSE               43.81N 91.25W
09/12/2019                   LA CROSSE          WI   LAW ENFORCEMENT

            STREET FLOODING REPORTED AROUND TOWN

&&

SHEA
Local storm report, Sep 12, 6:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     CLAYTON CENTER          42.88N 91.32W
09/12/2019  E60 MPH          CLAYTON            IA   911 CALL CENTER

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:14 PM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 12:42 AM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 2:12 AM CDTFlash Flood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more22 hr
Sep 12, 3:41 AM CDTFlash Flood WarningARXClayton3 hr
Sep 12, 3:46 AM CDTFlash Flood WarningARXClayton2 hr
Sep 12, 6:19 AM CDTAreal Flood WarningARXClayton11 hr
Sep 12, 3:24 PM CDTTornado WarningARXHoward, Mitchell22 min
Sep 12, 3:50 PM CDTTornado WarningARXChickasaw, Howard25 min
Sep 12, 4:39 PM CDTTornado WarningARXFayette, Winneshiek36 min
Sep 12, 4:45 PM CDTTornado WarningARXFayette, Winneshiek30 min
Sep 12, 5:04 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek17 min
Sep 12, 5:36 PM CDTSevere Thunderstorm WarningARXClayton39 min
Sep 12, 5:38 PM CDTTornado WarningARXAllamakee37 min
Sep 12, 6:17 PM CDTFlash Flood WarningARXClayton4 hr
Sep 12, 5:12 PM CDTAreal Flood WarningARXGrant6 hr
Sep 12, 5:14 PM CDTSpecial Weather StatementARXLa Crosse61 min
Sep 12, 5:53 PM CDTTornado WarningARXGrant17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.